MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED STD STEM SIZE 3, SHORT NECK; UNCEMENTED HIP STEM

MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED STD STEM SIZE 3, SHORT NECK; UNCEMENTED HIP STEM
Catalog Number 01.12.23SN
Health Effect - Clinical Code Joint Disorder (2373)
Date of Event 07/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 6 august 2019: lot 121143: (b)(4) items manufactured and released on 19-jun-2012.Expiration date: 2017-05-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.The cup revised is not registered in the usa (event from (b)(6)).Clinical evaluation performed by medacta medical affairs director: 7 years after primary cementless tha the patient complains of pain.A lumbar stabilization has been performed in the meantime and this has probably changed pelvic anteversion, resulting in stem/cup impingement.This should be regarded as the cause for revision, and therefore no defect of the implants was the cause for reoperation.A clear mark is visible on the stem neck: the surgeon decided to leave it in situ, for conservative reasons.The patient is female and lightweight, and rather young: such stem has been damaged in its mechanical resistance.We cannot exclude that in future a fracture of the neck may occur.Given the patient conditions (weight, age and spinal treatment) we think this risk is probably very low and the surgeon's choice to spare a potentially heavy stem removal is compliant with our mechanical evaluation.Visual inspection performed by medacta hip r&d project manager: the acetabular shell, the ceramic liner and the ceramic ball head were received and inspected.The shell had the ha coating totally absorbed, with an evident sign of wear on the rim; it seems to be related to impingement rather than a sign occurred during the revision surgery.The ceramic liner had visible signs on the taper and also a dark large sign on the internal rim, confirming the impingement in that area.The ceramic ball head had dark signs too and a large worn area in the polar surface.The manufacturer of the ceramic liner and ball head will provide a deeper analysis on these components.Anyway, it is not possible to determine the root cause of the event; a probable motivation is related to the positioning of the shell during the primary surgery.
 
Event or Problem Description
The patient returned, 7 years after primary surgery, with pain over the hip and also dissatisfaction with leg length slight discrepancy.The surgeon believed the pain was due to having had a lumbar fusion following the primary hip replacement and this had caused anterior tilt on the pelvis.On revision it was visible that the femoral neck was impinging on the cup during flexion and some metallosis was present.The surgeon took swabs for investigation of infection, then proceeded to explant the screw, cup, liner, head (anterior approach), ream deeper to a 54 reamer again, and replace with a size 56 mpact cup with two screws.The revision has been performed for multiple reasons: metallosis, impingement, leg length discrepancy.No infection detected.
 
Additional Manufacturer Narrative
On 11th of october 2019 we have received the analysis of the ceramic liner and ball head (items not registered in usa).The analysis has been performed by the external manufacturer the microstructure as obtained from the quality documents of both components fulfils the requirements as specified at the time of production.There are no indications of any pre-existing material defect.Secondary metal transfer patterns can be found on the insert and on the ball head as a result of contact with metal parts or surgical instruments.Primary metal transfer can be found with varying intensity on the taper of the insert.Intensive metal transfer on the rim of the insert indicates impingement between the metal stem and the ceramic insert.On the transition zone of th insert tiny breakouts can be observed, which indicate recurring contacts with the ceramic ball head due to and edge-loading situation and/ or recurring subluxations.Primary metal transfer patterns can be found on the bore surface of the ball head.Metal transfer on the dome of the ball head potentially indicates contact with surgical instruments.On the polished surface of the ball head a multitude of small breakouts can be found.These breakouts potentially have been caused by recurring subluxations of the ceramic ball head over the rim of the insert and further contacts with the tiny ceramic fragments generated by the surface deterioration when getting into the bearing space.Impingement between the metal stem and the ceramic insert can lead to the reported metallosis.The occurrence of the leg length discrepancy, as mentioned by the customer, was not caused by the ceramic components.

Brand Name
STEM: QUADRA-H CEMENTLESS, HA COATED STD STEM SIZE 3, SHORT NECK
Common Device Name
UNCEMENTED HIP STEM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key8949451
Report Number3005180920-2019-00714
Device Sequence Number2576236
Product Code JDI
UDI-Device Identifier07630030802638
UDI-Public07630030802638
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K082792
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2017
Device Catalogue Number01.12.23SN
Device Lot Number121143
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2019
Supplement Date Received by Manufacturer07/31/2019
Initial Report FDA Received Date08/30/2019
Supplement Report FDA Received Date11/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight60